Alert archive / Virginia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 20, NWS Blacksburg, VA

April 28, 2016Franklin County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 28, 2016, 3:38 PM EDT for Franklin County, Pittsylvania County, Virginia. It was in force for 67 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2016, 3:38 PM EDT (19:38 UTC)
Expired
Apr 28, 2016, 4:45 PM EDT
In force
67 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 67 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:18 PM EDTHAIL 12 Nnw Chatham, VANICKLE TO QUARTER SIZED HAIL.
Apr 28, 4:18 PM EDTHAIL 1Chatham, VA1 HAIL COVERING THE GROUND.
Apr 28, 4:25 PM EDTHAIL 1.5Chatham, VA
Apr 28, 4:30 PM EDTHAIL 11 Nne Chatham, VAEPORTED HAIL FOR A DURATION OF 15 MINUTES. LARGEST BEING 1 INCH.
Apr 28, 4:40 PM EDTHAIL 14 N Keeling, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 40 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1309 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

042 
WUUS51 KRNK 281938
SVRRNK
VAC067-143-282045-
/O.NEW.KRNK.SV.W.0020.160428T1938Z-160428T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 PM EDT THU APR 28 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PITTSYLVANIA COUNTY IN VIRGINIA...
  SOUTHEASTERN FRANKLIN COUNTY IN VIRGINIA...

* UNTIL 445 PM EDT

* AT 337 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SAGO...
  MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CHATHAM...
  GRETNA...
  PENHOOK...
  CALLANDS...
  AND CHALK LEVEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3672 7929 3682 7965 3685 7964 3683 7966
      3683 7968 3686 7981 3700 7977 3697 7922
TIME...MOT...LOC 1937Z 282DEG 17KT 3693 7969 

HAIL...1.00IN
WIND...60MPH
 
$$

PW
2 follow-up statements
639 
WWUS51 KRNK 282017
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
417 PM EDT THU APR 28 2016

VAC067-282027-
/O.CAN.KRNK.SV.W.0020.000000T0000Z-160428T2045Z/
FRANKLIN VA-
417 PM EDT THU APR 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTHEASTERN FRANKLIN COUNTY IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3672 7929 3682 7965 3685 7964 3686 7964
      3694 7962 3691 7924
TIME...MOT...LOC 2017Z 286DEG 23KT 3684 7949 

$$

VAC143-282045-
/O.CON.KRNK.SV.W.0020.000000T0000Z-160428T2045Z/
PITTSYLVANIA VA-
417 PM EDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR
CENTRAL PITTSYLVANIA COUNTY...

AT 417 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLIMAX...
MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHATHAM...
CALLANDS...
CLIMAX...
SAGO...
AND CHALK LEVEL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3672 7929 3682 7965 3685 7964 3686 7964
      3694 7962 3691 7924
TIME...MOT...LOC 2017Z 286DEG 23KT 3684 7949 

HAIL...1.00IN
WIND...60MPH
 
$$

PW
959 
WWUS51 KRNK 282030
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT THU APR 28 2016

VAC143-282045-
/O.CON.KRNK.SV.W.0020.000000T0000Z-160428T2045Z/
PITTSYLVANIA VA-
430 PM EDT THU APR 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR
CENTRAL PITTSYLVANIA COUNTY...

AT 430 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHATHAM...
MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...MULTIPLE REPORTS OF QUARTER SIZE HAIL IN CHATHAM VIRGINIA
         AT 425 PM EDT. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHATHAM...
AND KEELING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3678 7949 3687 7945 3685 7926 3672 7929
TIME...MOT...LOC 2030Z 295DEG 19KT 3681 7941 

HAIL...1.00IN
WIND...60MPH
 
$$

PW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 3:24 PM EDT, 14 minutes earlier.

Area forecast discussion, Apr 28, 3:24 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
324 PM EDT THU APR 28 2016

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST TONIGHT THROUGH FRIDAY WITH THE FRONT
CROSSING THROUGH OUR AREA ON FRIDAY MORNING. ANOTHER LOW WILL MOVE
ACROSS THE REGION ON SUNDAY AND MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 250 PM EDT THURSDAY...

FORECAST ISSUE THIS AFTERNOON WILL BE COVERAGE OF SHOWERS AND
STORMS. WEDGE HAS HELD ALL DAY FROM CHARLOTTE COUNTY NORTHWEST TO
BEDFORD/AMHERST. VIS SAT LOOP SHOWS MINOR EROSION OF THE WEDGE AND
WITH 1018 MB HIGH OVER SRN PA WILL SEE LITTLE NE MOVEMENT OF THE
EROSION. CONVECTION OVER THE ALLEGHANYS WILL WORK EWD INTO THE WEDGE
BUT ONLY ELEVATED CONVECTION EXPECTED...SO SVR THREAT ALMOST NIL FOR
LYH TODAY.

FURTHER SOUTHWEST SUNSHINE MOST OF THE DAY HAS ALLOWED MUCAPES TO
EXCEED 2000 J/KG FROM THE NC PIEDMONT AND FOOTHILLS...NORTHWEST TO
THE SRN BLUE RIDGE OF VA. THIS SEEMS TO BE THE AREA TO WATCH
CONCERNING SVR THREAT. EFFECTIVE SHEAR IS 40-45KTS IN THIS AREA.
UPPER FLOW IS MAINLY WEST-EAST...AND FAIRLY QUICK. THIS COULD BE A
LIMITING FACTOR ON SOME VERTICAL DEVELOPMENT ESPECIALLY IN
CLUSTERS...AS SHEAR MAY TEAR INTO THE TCU. ANY CELLS THAT CAN
OVERCOME THIS WILL BE CAPABLE OF GETTING SEVERE WITH DAMAGING WINDS
AND HAIL.

LOW PRESSURE SITUATED FROM INDIANA TO THE NC MTNS WILL BE MOVING
SLOWLY EAST TO THE PIEDMONT BY MIDNIGHT. THIS WILL KEEP THE
CONVERGENCE ZONE AS SUCH IN OUR CWA FOR A FEW HOURS...SO LOOKING AT
HIGH CHANCE POPS ESPECIALLY IN THE BLUE RIDGE AND POINTS EAST
THROUGH EARLY EVENING. HOWEVER...BETTER SUPPORT STARTS TO LIFT
NORTHEAST DURING THIS TIME...AS DRY SLOT WORKS IN FROM THE SOUTHWEST.

SHOULD SEE THINGS CLEAR AND DRY OUT LATE TONIGHT...EXCEPT EAST OF
THE BLUE RIDGE WHERE SOME LINGERING LOW LVL MOISTURE REMAINS.

SHOULD SEE SOME GOOD SUBSIDENCE BEHIND SYSTEM FRIDAY WITH MOSTLY
SUNNY SKIES BY AFTERNOON...AFTER SOME MORNING LOW CLOUDS EAST. HIGHS
WILL RANGE FROM THE LOWER 80S SOUTHSIDE VA INTO NC PIEDMONT...TO MID
TO UPPER 70S ELSEWHERE...WITH SOME 60S POSSIBLE INTO THE BLUE RIDGE
AND EAST TO BUCKINGHAM IF IT DOES NOT CLEAR OUT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 324 PM EDT THURSDAY...

THE UNSETTLED WEATHER WILL CONTINUE FOR THE END OF THE MONTH INTO
EARLY MAY. HIGH PRESSURE OVER CENTRAL CANADA WILL BUILD SOUTH DOWN
INTO THE EASTERN UNITED STATES AND WEDGE DOWN THE EASTERN SEABOARD.
THIS WILL RESULT IN COOLER WEATHER WITH SLIGHT CHANCE OF LIGHT RAIN
AND DRIZZLE TO THE AREA FRIDAY NIGHT INTO SATURDAY. LOW TEMPERATURES
FRIDAY NIGHT WILL RANGE FROM THE MID 40S IN THE NORTHWEST MOUNTAINS
TO THE MID 50S IN THE PIEDMONT. THE FRONTAL BOUNDARY WILL LIFT NORTH
ON SATURDAY AS A WARM FRONT...WITH SCATTERED SHOWERS AND A FEW
DIURNAL THUNDERSTORMS MAINLY IN THE WESTERN MOUNTAINS. HIGH
TEMPERATURES ON SATURDAY WILL VARY FROM AROUND 60 DEGREES IN THE
NORTH TO THE LOWER 70S IN THE SOUTH. ISENTROPIC LIFT OVER THE HIGH
PRESSURE WEDGE WILL BRING WIDESPREAD PRECIPITATION TO THE REGION
SATURDAY NIGHT. LOW TEMPERATURES SATURDAY NIGHT WILL GENERALLY BE IN
THE LOWER 50S TO NEAR 60 DEGREES. SEVERAL WAVES OF LOW PRESSURE WILL
LIFT NORTHEAST ALONG THE FRONTAL BOUNDARY PRODUCING ROUNDS OF
SHOWERS AND EMBEDDED THUNDERSTORMS. HIGH TEMPERATURES SUNDAY WILL
WARM INTO THE MID 60S IN THE WEST TO THE MID 70S IN THE EAST. CLOUDS
AND SHOWERS WILL LINGER SUNDAY NIGHT AS LOW PRESSURE PUSHES OFF THE
EAST. THE GFS AND ECMWF ARE SHOWING SOME DRIER AIR IN THE MIDDLE
BETWEEN THE MAIN AREA OF RAIN AND SHOWERS ASSOCIATED WITH SHORTWAVE
IN THE WESTERN MOUNTAINS. LOW TEMPERATURES SUNDAY NIGHT INTO MONDAY
MORNING WILL DROP INTO THE LOWER 50S IN THE MOUNTAINS TO AROUND 60
DEGREES IN THE PIEDMONT.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 324 PM EDT THURSDAY...

LOW PRESSURE LOCATED OVER NORTHERN WEST VIRGINIA WITH A TRAILING
COLD FRONT IN THE MOUNTAINS MONDAY MORNING WILL TRAVEL EAST MONDAY
AFTERNOON INTO MONDAY NIGHT. THE COMBINATION OF A SHORTWAVE...WARM
MOIST AIR AND ISENTROPIC LIFT WILL KEEP A CHANCE FOR RAIN AND LOW
CLOUDS IN THE REGION MONDAY MORNING. THEN...A STRONG NORTHERN STREAM
TROUGH WILL ERODE THE WEDGE AND KICK THE RAIN EAST AND OFF SHORE
MONDAY AFTERNOON. THE EROSION OF THE WEDGE IS ALWAYS A FORECAST
CHALLENGE AND MAY BE SLOWER THAN EXPECTED ON MODELS. IF WEDGES
ERODES AS FORECASTED HIGHS ON MONDAY WILL BE WARMER THAN SUNDAY WITH
READINGS FROM NEAR 60 DEGREES IN THE NORTHWEST MOUNTAINS TO THE MID
AND UPPER 70S IN THE PIEDMONT. DRIER AIR PUSHES IN MONDAY NIGHT INTO
TUESDAY. LOW TEMPERATURES MONDAY NIGHT WILL DROP INTO THE MID 40S IN
THE MOUNTAINS TO THE LOWER 50S IN THE PIEDMONT. A WAVY FRONTAL
BOUNDARY STALL TO OUR SOUTH ON TUESDAY INTO TUESDAY NIGHT. HIGH
TEMPERATURES WILL VARY FROM THE UPPER 50S IN THE MOUNTAINS TO THE
LOWER 70S IN THE PIEDMONT. LEANED TOWARDS GFS WITH HIGH PRESSURE
BUILDING IN FROM THE NORTH TUESDAY NIGHT...AND DRIER AIR OVER THE
WET ECMWF. LOW TEMPERATURES TUESDAY NIGHT WILL DROP INTO THE MID 40S
IN THE WEST TO THE LOWER 50S IN THE EAST. HARD TO JUDGE HOW FAR
NORTH MOISTURE ADVECTED WITH A DISTURBANCE THAT MOVES ACROSS THE
SOUTHEASTERN STATES MIDWEEK INTO THURSDAY. FOLLOWED THE SUPERBLEND
WITH COOLING TREND AND ISOLATED TO SCATTERED SHOWERS WEDNESDAY INTO
THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 135 PM EDT THURSDAY...

LOW CLOUDS WITH WEDGE FROM DAN/LYH SHOULD LIFT TO VFR CIGS BY 21Z
AT DAN...BUT NOT CONFIDENT LYH WILL...SO KEPT THEM MVFR THEN IFR
AFTER 00Z THIS EVENING. SHRA/TSRA COVERAGE WILL BE MAINLY
SCATTERED...SO NOT PUTTING PREDOMINANT IN THE TAFS YET. LWB SEEING
SOME CLOSE BY AS OF 130 PM EDT.

SHOULD SEE THE FRONTAL BOUNDARY AND LOW PRESSURE SYSTEM MOVE WEST
TO EAST THIS EVENING. THE THREAT OF SHOWERS WILL SUBSIDE BY LATE
EVENING...THEN CONCERN SHIFTS BACK TO LOW CIGS AND/OR FOG. WEDGE
MAY HANG THRU FRIDAY MORNING AT LYH/DAN...SO EXPECT AT LEAST IFR
TO LOW END MVFR CIGS HERE TONIGHT INTO FRIDAY MORNING. FOG WILL BE
LIMITED BUT SHOULD STAY BETWEEN 3-6SM.

FURTHER WEST THE SFC FLOW WILL BECOME MORE SW TO TO NW AND THINK
ROA/BCB WILL BE MAINLY VFR THOUGH SOME MVFR FOG POSSIBLE.
BLF SHOULD BE DRY ENOUGH TO KEEP TO VFR CONDITIONS BUT THINK LWB
WILL SEE FOG AND/OR LOW CLOUDS SO LEANED TOWARD IFR CIGS FOR NOW.

CONFIDENCE IS FAIRLY LOW IN PLACEMENT OF STORMS THIS AFTERNOON AND
CIGS/VSBYS OVERNIGHT....BUT MEDIUM OTHERWISE.

EXTENDED AVIATION DISCUSSION...

BY FRIDAY AFTERNOON...DRIER AIR AND VFR RETURN AND CONTINUE INTO SATURDAY.

MORE WIDESPREAD SHOWERS WITH MVFR INCLUDING LOCALLY IFR
CONDITIONS RETURN LATE SATURDAY NIGHT AND PERSIST INTO MONDAY AS
LOW PRESSURE TRACKS UP THE RESIDUAL STALLED FRONT RESULTING IN
WIDESPREAD RAINFALL...AND SUB VFR CONDITIONS.

FRONT WILL BE SOUTHEAST OF US TUESDAY SO MAY SEE VFR AGAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...WP
SHORT TERM...KK
LONG TERM...KK
AVIATION...AMS/JH/WP
Hazardous weather outlook, Apr 28, 12:45 PM EDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1245 PM EDT THU APR 28 2016

NCZ001>006-018>020-VAZ007-009>020-032-033-043-044-WVZ042>044-507-508-
291645-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-PATRICK-FRANKLIN-HENRY-
PITTSYLVANIA-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS FORMING THIS AFTERNOON MAY PRODUCE LOCALLY DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ022-023-034-045-058-059-291645-
ROANOKE-BOTETOURT-BEDFORD-CAMPBELL-HALIFAX-CHARLOTTE-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STORMS THIS AFTERNOON MAY PRODUCE LOCALLY DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-035-046-047-291645-
ROCKBRIDGE-AMHERST-APPOMATTOX-BUCKINGHAM-
1245 PM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 28, 2:40 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
240 PM EDT THU APR 28 2016

NCZ003-004-VAZ016-032-281945-
SURRY-STOKES-CARROLL-PATRICK-
240 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN SURRY...NORTHWESTERN STOKES...SOUTHWESTERN PATRICK AND
SOUTHEASTERN CARROLL COUNTIES...

AT 240 PM EDT...A STRONG THUNDERSTORM WAS OVER CANA...MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
FRANCISCO...
ARARAT...
CANA...
AND COLLINSTOWN.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3653 8072 3661 8072 3669 8035 3649 8033
TIME...MOT...LOC 1840Z 265DEG 14KT 3657 8066

PW
Special weather statement, Apr 28, 2:54 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT THU APR 28 2016

VAZ033-044-282000-
PITTSYLVANIA-FRANKLIN-
254 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTHWESTERN PITTSYLVANIA AND EAST CENTRAL FRANKLIN COUNTIES...

AT 254 PM EDT...A STRONG THUNDERSTORM WAS NEAR ROCKY MOUNT...MOVING
EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
PENHOOK...
SOUTHERN SMITH MOUNTAIN LAKE...
UNION HALL...
AND SONTAG.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3698 7993 3704 7957 3703 7956 3704 7956
      3704 7954 3703 7953 3703 7952 3702 7950
      3691 7948 3690 7992
TIME...MOT...LOC 1854Z 263DEG 18KT 3695 7989

PW
Special weather statement, Apr 28, 3:03 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
303 PM EDT THU APR 28 2016

VAZ016-017-032-282000-
FLOYD-CARROLL-PATRICK-
303 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT
NORTH CENTRAL PATRICK...SOUTHERN FLOYD AND NORTHEASTERN CARROLL
COUNTIES...

AT 303 PM EDT...A STRONG THUNDERSTORM WAS NEAR DUGSPUR...MOVING EAST
AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FLOYD...
WOOLWINE...
WILLIS...
ROCKY KNOB RECREATION AREA...
AND BUFFALO RIDGE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3678 8061 3687 8061 3694 8023 3688 8022
      3687 8023 3687 8022 3674 8020
TIME...MOT...LOC 1903Z 266DEG 23KT 3683 8056

PW

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:51 PM EDTSpecial Weather StatementRNKGrayson54 min
Apr 27, 9:00 PM EDTSpecial Weather StatementRNKCarroll60 min
Apr 28, 2:40 PM EDTSpecial Weather StatementRNKPatrick65 min
Apr 28, 2:54 PM EDTSpecial Weather StatementRNKFranklin66 min
Apr 28, 3:03 PM EDTSpecial Weather StatementRNKFloyd57 min
Apr 28, 3:06 PM EDTSevere Thunderstorm WarningRNKPatrick54 min
Apr 28, 4:44 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania91 min
Apr 28, 4:58 PM EDTSpecial Weather StatementRNKPittsylvania47 min
Apr 28, 5:28 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista62 min
Apr 28, 6:20 PM EDTSpecial Weather StatementRNKBuckingham70 min
Apr 28, 6:36 PM EDTSpecial Weather StatementRNKBath24 min
Apr 28, 7:03 PM EDTSpecial Weather StatementRNKCity of Danville27 min
Apr 28, 7:29 PM EDTSpecial Weather StatementRNKHalifax91 min
Apr 28, 7:37 PM EDTSevere Thunderstorm WarningRNKHalifax, Pittsylvania53 min
Apr 28, 7:51 PM EDTSpecial Weather StatementRNKBuckingham54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.